Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Includes Expert Content
Drug Interactions????
avatar
bikermama77 posted:
I recently had an allergic reaction to something, still don't know what it was. My daily medications include: Cymbalta 180mg, Klonopin 1mg three times a day, Abilify 15mg and Adderall 60mg. My main question is does cymbalta interact with EpiPen? I haven't had to take it yet but I'm trying to find out all the information I can so I know what to expect. Thanks!!

Bikermama77
Reply
 
avatar
susiemargaret responded:
hello, B --

duloxetine/cymbalta (see PS1) and epinephrine/epiPen (PS2) do interact in the sense that both can increase blood pressure and heart rate; when taken together, each magnifies that effect from the other.

i ran an interactions check (PS3) on the combination of all of your meds and came up with some info that i think you need to know about and should ask your dr about (PS4). do not stop or change any of your meds without talking with your dr first, tho.

duloxetine/cymbalta is an SNRI (serotonin-norepinephrine reuptake inhibitor), and some sites warn that SNRIs should not be taken simultaneously with amphetamine-dextroamphetamine/adderall (PS5) because of the danger of accumulating too much serotonin in the body. this can lead to heart problems.

clonazepam/klonopin (PS6) interacts with both aripiprazole/abilify (PS7) and duloxetine/cymbalta to depress breathing.

epinephrine/epiPen combined with amphetamine-dextroamphetamine/adderall can increase blood pressure and heart rate.

paradoxically, epinephrine/epiPen and aripiprazole/abilify used together can cause low blood pressure.

duloxetine/cymbalta taken simultaneously with aripiprazole/abilify can increase the concentration of the aripiprazole/abilify in the body, and vice versa; this may increase the occurrence of side effects. the usual way of dealing with this is to use a reduced dosage of one or both of these meds.

i know this has become a long walk for a short beer, so to speak, and i'm sure that your dr is probably both already aware of these possible effects and monitoring you for them. just in case, however, i wanted to make sure that you knew what i had found.

-- susie margaret

PS1 -- webMD info on duloxetine/cymbalta is at http://www.webmd.com/drugs/drug-91490-duloxetine Oral.aspx?drugid=91490&drugname=duloxetine Oral&source=2 .

PS2 -- webMD info on epinephrine/epiPen is at http://www.webmd.com/drugs/drug-93171-epinephrine im.aspx .

PS3 -- complete results of this interactions check are at http://www.drugs.com/interactions-check.php?drug_list=190-0,233-0,703-0,949-0,989-0 . i also checked the webMD interactions info for each of your meds (PS1, PS2, PS5, PS6, PS7).

PS4 -- i am not a medical person; my conclusions in this post are my layperson's translation of info on various medical websites. for that reason, i welcome, solicit, and indeed beg for correction, amendment, or replacement of any inaccuracies in this response.

PS5 -- webMD info on amphetamine-dextroamphetamine/adderall is at http://www.webmd.com/drugs/mono-6080-AMPHETAMINE%2fDEXTROAMPHETAMINE - ORAL.aspx?drugid=3670&drugname=amphetamine-dextroamphetamine Oral&source=2 .

PS6 -- webMD info on clonazepam/klonopin is at http://www.webmd.com/drugs/mono-6006-CLONAZEPAM - ORAL.aspx?drugid=14403&drugname=clonazepam Oral&source=2 .

PS7 -- webMD info on aripiprazole/abilify is at http://www.webmd.com/drugs/drug-64437-aripiprazole Oral.aspx?drugid=64437&drugname=aripiprazole Oral&source=2 .
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
Thomas L Schwartz, MD responded:
so yes, you have a lot of meds and some interactions that I would check with your doc about/. Also your cymbalta is dosed 60mg higher than the FDA rec dose... Cymbalta and epi pen and adderall all increase norepinephrine which can increase blood pressure, possibly allow seizures, typical gives sweats, shakes, nausea, insomnia- especially if you take too much. I suspect the epi pen, if used can cause you to get sweats, shakes, nausea, insomnia, heart palipitations. So, if you are faced with an allergic reaction where you might stop breathing and die, use the pen makes sense. However, I would highly suggest talking to your medical doc about using it and what your specific, individual risks are


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Do not change your meds...Expert
without consulting your prescriber. I am very concerned with many, many posts where folks are dropping, lowering, changing their meds ... More
Was this Helpful?
103 of 141 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.